Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 176, NWS Springfield, MO

July 20, 2010Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2010, 6:58 PM CDT for Benton County, Morgan County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 6:58 PM CDT (23:58 UTC)
Expired
Jul 20, 2010, 8:00 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2425 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:56 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 20, 5:56 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT TUE JUL 20 2010

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

...ISSUED AT 556 PM...
HAVE ADDED ST. CLAIR AND HICKORY COUNTIES TO THE SEVERE
THUNDERSTORM WATCH VALID UNTIL 11 PM. CURRENT FORECAST IS FOR MCS
TO BEGIN TRACKING MORE SOUTHEASTERLY INTO OUR CENTRAL MO COUNTIES
OVER THE NEXT FEW HOURS WHICH COULD EXTEND FURTHER WEST THAN THE
PREVIOUS WATCH INCLUDED SO HAVE ADDED 2 ADDITIONAL COUNTIES TO THE
WATCH. ATMOSPHERE REMAINS VERY UNSTABLE WITH ML CAPES OF 4000 TO
5000 J/KG IN THIS REGION. SHEAR DROPS OFF SIGNIFICANTLY FURTHER TO
THE SOUTH AND SEVERE THREAT THERE WILL BE DIMINISHED.

LINDENBERG

&&

.DISCUSSION...

...ISSUED AT 331 PM...
THE FORECAST FOR THE NEXT 24 HOURS AND THROUGH THE WEEKEND WILL BE
INTERESTING TO SAY THE LEAST. MAIN CONCERNS REVOLVE AROUND THE
CONTINUING HOT AND HUMID WEATHER THROUGH THE REMAINDER OF THE
WEEK...THE POTENTIAL FOR AN MCS TO MOVE OUT OF NEBRASKA AND KANSAS
AND IMPACT CENTRAL MISSOURI...AND THE CHANCE FOR ADDITIONAL
RAINFALL FOR THE WEEKEND.

FOR TONIGHT...AN OUTFLOW BOUNDARY FROM THE MCS THAT MOVES ACROSS
PORTIONS OF NORTHERN AND EASTERN MISSOURI MADE ITS WAY AS FAR
SOUTH AS SPRINGFIELD AND WEST PLAINS BEFORE STALLING OUT. DESPITE
THE GOOD AVAILABLE INSTABILITY...ONLY SCATTERED SHOWERS HAVE
DEVELOPED ON THE BOUNDARY WITH THE MOST PERSISTENT STORM OVER THE
SPRINGFIELD METRO. THE LIMITING FACTOR KEEPING THUNDERSTORMS FROM
DEVELOPING...DESPITE THE AVAILABLE INSTABILITY...MOISTURE AND STEEP
LASE RATES WAS LIKELY THE 12-14 DEGREE C TEMPERATURE NOTED ON THE
RUC AT 700MB. THIS WARM STABLE LAYER IS EXPECTED TO REMAIN IN
PLACE OVER THE REGION UNDER THE CURRENT RIDGE. THIS WAS ALSO
HANDLED WELL BY THE SREF AND HAVE USED THIS MODEL FOR THE INITIAL
SHORT TERM FORECAST. WHILE THUNDERSTORMS ARE NOT LIKELY...ANY
STORM THAT COULD POTENTIALLY FIND A HOLE IN THE CAP WOULD HAVE
PLENTY OF ENERGY TO USE AND ANY SHOWERS THAT CONTINUE INTO THE
OVERNIGHT HOURS WOULD BE CAPABLE OF PRODUCING DECENT RAINFALL
RATES.

THE NEXT CONCERN REMAINS THE HOT WEATHER EXPECTED THROUGH
WEDNESDAY AND THROUGH THE REMAINDER OF THE WEEK. CURRENT MODELS
CONTINUE TO INDICATE THAT RIDGE REMAINING OVER THE AREA THROUGH THE
END OF THE WEEK. WHILE THERE WILL BE SOME SUBTLE MODIFICATIONS TO
THE UPPER FLOW AS ANY SHORT WAVES MOVE THROUGH THE PATTERN...THE
OVERALL CONTINUANCE OF HOT AND HUMID CONDITIONS REMAINS. MOIST
GROUND CONDITIONS...SOUTHERLY FLOW OFF THE GULF OF MEXICO AND ANY
RAIN THAT DOES FALL WILL KEEP HUMIDITY VALUES HIGH DURING THE NEXT
FEW DAYS. COUPLE THIS WITH TEMPERATURES CLIMBING INTO THE LOW
90S PRODUCES HEAT INDEX VALUES OVER 100 DEGREES. WHILE THERE IS
THE POTENTIAL FOR CLOUD COVER FROM AN MCS OVERNIGHT OR FROM
AFTERNOON STORMS TO LIMIT HEATING AND KEEP TEMPERATURES LOWER THAN
FORECAST...ANY BREAKS IN THE CLOUD COVER WOULD ALLOW TEMPERATURES
TO CLIMB QUICKLY INTO THE 90 DEGREE RANGE. THIS HAS BEEN NOTED THE
LAST TWO DAYS ACROSS CENTRAL MISSOURI AS TEMPERATURES CLIMBED INTO
THE LOW 90S IN THE WAKE OF THE OVERNIGHT MCS.

AT THIS POINT...WILL KEEP THE HEAT HEADLINES GOING THROUGH
WEDNESDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE
90S DURING THE DAY WITH OVERNIGHT LOWS IN THE 70S AT NIGHT.
ACTUALLY...EXPECT THIS TO CONTINUE EACH DAY THROUGH FRIDAY.

A PATTERN SHIFT DOES OCCUR FOR THE WEEKEND WITH A MORE SIGNIFICANT
SHORT WAVE THAT SHIFTS THE UPPER LEVEL RIDGE AWAY FROM THE OZARKS
REGION FOR A FEW DAYS. AS THE SHORT WAVE STARTS THIS CHANGE IN
PATTERN A COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE REGION. THE
GFS REMAINS MUCH MORE BULLISH WITH THE FRONT MOVING IT AS FAR
SOUTH AS THE MISSOURI AND ARKANSAS STATE LINE WHILE THE ECMWF HANGS
THE FRONT UP OVER NORTHERN MISSOURI. WENT AHEAD AND WENT WITH A
BLEND OF THE TWO WHICH WOULD PRODUCE A CHANCE OF RAIN FOR MUCH OF
THE OZARKS FOR THE WEEKEND. THE GOOD PART ABOUT THIS IS THE
SURFACE HIGH PRESSURE THAT MOVES INTO THE UPPER MIDWEST PRODUCING
A EASTERLY COMPONENT TO THE WIND. THIS WOULD BRING A BIT DRIER AND
COOLER AIRMASS INTO THE AREA. WHILE THIS WILL HELP...TEMPERATURES
FOR THE LATER HALF OF THE WEEKEND AND TO START NEXT WEEK WILL
STILL CLIMB INTO THE 80S FOR HIGHS AND AROUND 70 FOR OVERNIGHT
LOWS. THIS WOULD PRODUCE HEAT INDEX VALUES IN THE 90 TO 100
DEGREE RANGE. WHILE NOT MUCH OF A RESPITE...IT WILL NEVERTHELESS
BE COOLER.

HATCH

&&

.AVIATION...

FOR THE 00Z TAFS...THUNDERSTORM COMPLEX OVER CENTRAL MISSOURI WILL
START TRACKING MORE SOUTHEAST DURING THE EVENING PER CORFIDI
VECTOR ASSESSMENT BUT THIS ACTIVITY IS EXPECTED TO REMAIN
NORTHEAST OF THE SGF/JLN/BBG TAF LOCATIONS. EXPECTING CONDITIONS
TO REMAIN VFR AT THE FORECAST POINTS WITH THE POTENTIAL OF LOW
LEVEL WIND SHEAR AT JLN WITH AN INCREASING LOW LEVEL JET IN THE
CENTRAL PLAINS OVERNIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR MOZ057-058-070-071-
     080>083-090>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR MOZ055-056-
     066>069-077>079-088-089-093-101.

KS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Jul 20, 6:56 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE JUL 20 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
656 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

  EXTREME EXCESSIVE HEAT RISK.
  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

AFTERNOON TEMPERATURES ONCE AGAIN REACHED THE UPPER 80S TO MID 90S
WITH HEAT INDEX VALUES INTO THE UPPER 90S TO 106 DEGREES. EVENING
HEAT INDEX VALUES WILL REMAIN IN THE 90S TO AROUND 100 DEGREES.

A THUNDERSTORM COMPLEX OVER CENTRAL MISSOURI WILL CONTINUE TO
TRACK SOUTHEAST AFFECTING MAINLY AREAS EAST OF A SCHELL CITY TO
EMINENCE LINE THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH WILL BE
POSSIBLE OVER CENTRAL MISSOURI THIS EVENING IN ADDITION TO A
LIMITED HAIL RISK TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  EXCESSIVE HEAT WILL CONTINUE THROUGH THE REST OF THE WORK WEEK.
  HEAT INDEX VALUES IN THE 100 TO 108 DEGREE RANGE WILL BE
  COMMON EACH AFTERNOON.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM FRIDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL MISSOURI THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jul 20, 6:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT TUE JUL 20 2010

MOZ055-056-067-068-210030-
HICKORY MO-ST. CLAIR MO-BENTON MO-MORGAN MO-
643 PM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ALERT FOR BENTON...NORTH CENTRAL HICKORY...
NORTHERN ST. CLAIR AND WEST CENTRAL MORGAN COUNTIES UNTIL 730 PM
CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF BRANDON TO 15 MILES WEST OF BRANDON TO 13 MILES NORTH OF APPLETON
CITY...MOVING SOUTHEAST AT 40 MPH. STRONG WINDS TO NEAR 50 MPH ARE
EXPECTED. THESE WINDS WILL OCCUR WELL AHEAD OF ANY RAINFALL.

LOCATIONS IMPACTED INCLUDE APPLETON CITY...COLE CAMP...LINCOLN...
LOWRY CITY...OSCEOLA AND WARSAW.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS AND TRUMAN LAKE.

PEOPLE IN BENTON...NORTHERN HICKORY...NORTHERN ST. CLAIR AND WESTERN
MORGAN COUNTIES...INCLUDING LINCOLN...APPLETON CITY...COLE CAMP...
WARSAW...TRUMAN LAKE...LOWRY CITY...OSCEOLA AND LAKE OF THE OZARKS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR WEST CENTRAL MISSOURI.

BOXELL

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.